Dinitz theorem
In combinatorics, the Dinitz theorem, formerly known as the Dinitz conjecture, is a statement about the extension of arrays to partial Latin squares, proposed in 1979 by Jeff Dinitz,[1] and proved in 1994 by Fred Galvin.[2][3]
Statement
The Dinitz theorem states that, given an square array, a set of symbols with , and for each cell of the array an -element set drawn from the pool of symbols, it is possible to label each cell with one of the elements of its set in such a way that no symbol is repeated within any row or any column. The resulting array is a partial Latin square: if all the cell sets happen to be the same set of symbols, the labeling is an ordinary Latin square.[4]
Formulation as list edge coloring
The theorem is most naturally expressed in the language of list coloring. For a graph , a list assignment attaches to every edge a set of permitted colors; a proper -edge-coloring assigns to each edge a color from its own list so that adjacent edges (those sharing an endpoint) receive distinct colors. The list chromatic index is the least integer such that a proper -edge-coloring exists for every list assignment with for all edges . Since one may always take identical lists, , where is the ordinary chromatic index and the maximum degree.
An Latin square corresponds to a proper edge coloring of the complete bipartite graph with colors: the two vertex classes are the rows and the columns, the edge joining row to column represents the cell , and its color is the symbol placed in that cell. Under this correspondence, prescribing an -element list for each cell is exactly prescribing an -element list for each edge. The Dinitz theorem is therefore the statement that
Because , this asserts that the list chromatic index of attains its smallest possible value.[4][3]
Galvin's theorem
Galvin proved a considerably more general result: for every bipartite multigraph ,
By Kőnig's edge-coloring theorem the chromatic index of a bipartite multigraph equals its maximum degree, so . Taking recovers the Dinitz theorem.[2][5]
Proof via kernels
Galvin's argument uses the notion of a kernel of a directed graph. A kernel of a digraph is a set of vertices that is independent (no arc joins two vertices of ) and absorbing (every vertex outside has an arc directed into ). The proof combines this with the following lemma, the kernel method.[2][6]
Kernel lemma. Let be an orientation of a graph such that every induced subdigraph of has a kernel, and let be a list assignment (on the vertices) with for every vertex , where is the out-degree of . Then has a proper -coloring.
The lemma is proved by induction: choose a color appearing in some list, let be the set of vertices whose lists contain , take a kernel of the subdigraph induced on , color the vertices of with , and delete from the graph together with from all remaining lists. Every vertex of loses at least one out-neighbor, so the out-degree condition is preserved and induction applies.[6]
To apply this to , whose vertices are the cells , fix a reference Latin square that assigns to cell a symbol . Orient the line graph as follows: for two cells in the same row, direct the arc from the smaller reference symbol to the larger; for two cells in the same column, direct it from the larger to the smaller. Because the symbols in each row and each column form a permutation of , the cell with has exactly out-arcs within its row and within its column, giving out-degree
for every cell. Lists of size thus satisfy the hypothesis of the kernel lemma.
Finally, every induced subdigraph has a kernel: a set of cells corresponds to a bipartite graph between rows and columns, and interpreting the reference symbols as preference rankings turns a kernel into a stable matching, which exists by the Gale–Shapley theorem. Hence is -edge-choosable.[2][7][6]
History
Dinitz posed the problem in 1979, and it circulated for over a decade as one of the best-known open questions on list coloring.[1][4] Partial results preceded Galvin's solution: Jeannette Janssen proved the statement for rectangular arrays, and for the square case with lists of size , by applying the polynomial method of Alon and Tarsi.[8] Galvin settled the full conjecture in 1994 (published 1995) with the kernel argument above, which is elementary and self-contained.[2] Expository accounts were given by Zeilberger[3] and in the textbook literature.[6][9]
Generalizations
Galvin's proof extends verbatim from to all bipartite multigraphs, and more generally to line-perfect graphs by way of Maffray's characterization of the line graphs possessing kernels.[10] Alexandr Kostochka, Borodin, and Woodall strengthened the bipartite result by allowing shorter lists: for a bipartite graph , a proper edge coloring exists whenever each edge is given a list of size at least .[5]
The list edge-coloring conjecture (or list coloring conjecture) asserts that for every loopless multigraph, not just bipartite ones; it remains open in general. An even more general conjecture states that the list chromatic number of every claw-free graph equals its chromatic number.[11] The Dinitz theorem is also related to Rota's basis conjecture.[4]
References
- ↑ 1.0 1.1 Erdős, P.; Rubin, A. L.; Taylor, H. (1979). "Proc. West Coast Conference on Combinatorics, Graph Theory and Computing, Arcata". 26. pp. 125–157. http://www.math-inst.hu/~p_erdos/1980-07.pdf. Retrieved 2017-04-22.
- ↑ 2.0 2.1 2.2 2.3 2.4 F. Galvin (1995). "The list chromatic index of a bipartite multigraph". Journal of Combinatorial Theory. Series B 63 (1): 153–158. doi:10.1006/jctb.1995.1011.
- ↑ 3.0 3.1 3.2 Zeilberger, D. (1996). "The method of undetermined generalization and specialization illustrated with Fred Galvin's amazing proof of the Dinitz conjecture". American Mathematical Monthly 103 (3): 233–239. doi:10.2307/2975373.
- ↑ 4.0 4.1 4.2 4.3 Chow, T. Y. (1995). "On the Dinitz conjecture and related conjectures". Discrete Mathematics 145 (1–3): 73–82. doi:10.1016/0012-365X(94)00055-N. http://math.mit.edu/~tchow/dinitz.pdf.
- ↑ 5.0 5.1 Borodin, O. V.; Kostochka, A. V.; Woodall, D. R. (1997). "List edge and list total colourings of multigraphs". Journal of Combinatorial Theory. Series B 71 (2): 184–204. doi:10.1006/jctb.1997.1780.
- ↑ 6.0 6.1 6.2 6.3 Aigner, Martin; Ziegler, Günter M. (2018). "The Dinitz problem". Proofs from THE BOOK (6th ed.). Springer. doi:10.1007/978-3-662-57265-8.
- ↑ Gale, D.; Shapley, L. S. (1962). "College admissions and the stability of marriage". American Mathematical Monthly 69 (1): 9–15. doi:10.1080/00029890.1962.11989827.
- ↑ Janssen, Jeannette C. M. (1993). "The Dinitz problem solved for rectangles". Bulletin of the American Mathematical Society. New Series 29 (2): 243–249. doi:10.1090/S0273-0979-1993-00430-1.
- ↑ Diestel, Reinhard (2017). Graph Theory. Graduate Texts in Mathematics. 173 (5th ed.). Springer. §5.4, List Colouring. doi:10.1007/978-3-662-53622-3.
- ↑ Maffray, Frédéric (1992). "Kernels in perfect line-graphs". Journal of Combinatorial Theory. Series B 55 (1): 1–8. doi:10.1016/0095-8956(92)90028-V.
- ↑ Gravier, Sylvain; Maffray, Frédéric (2004). "On the choice number of claw-free perfect graphs". Discrete Mathematics 276 (1–3): 211–218. doi:10.1016/S0012-365X(03)00292-9.
External links
